New Mexico, 2011Drought in New Mexico, August 1 to 31, 2011
August 1 to 31, 2011 · NWS EPZ · 7 events in 7 counties and zones
Some monsoon moisture gave a reprieve to the ongoing drought conditions, but just about all areas of Southern New Mexico remained at least in Extreme(D3) drought.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some monsoon moisture gave a reprieve to the ongoing drought conditions, but just about all areas of Southern New Mexico remained at least in Extreme(D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM MST, 9 hours 52 minutes earlier.
Area forecast discussion, Jul 31, 2:08 PM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 PM MDT SUN JUL 31 2011
.SYNOPSIS...
WE WILL SEE OUR RAIN CHANCES BEGIN TO DECLINE STARTING MONDAY
WHILE OUR TEMPERATURES WILL BEGIN TO CLIMB HIGHER. UPPER LEVEL
HIGH PRESSURE WILL SLOWLY BUILD BACK INTO WEST TEXAS AND NEW
MEXICO THIS WEEK. THIS FEATURE WILL REDUCE OUR RAIN CHANCES FOR
MOST OF THE COMING WEEK AND GIVE US ABOVE NORMAL TEMPERATURES.
MANY LOWLAND LOCATIONS WILL FLIRT WITH THE TRIPLE DIGIT MARK MUCH
OF THIS WEEK.
&&
.DISCUSSION...
ONE MORE EVENING OF DECENT RAIN CHANCES AND THEN A RETURN TO DRIER
AND WARMER WEATHER. CURRENTLY THE REMNANT CIRCULATION OF TROPICAL
STORM DON WILL MOVE ACROSS OR JUST SOUTH OF THE BOOTHEEL OF NEW
MEXICO TONIGHT. RIGHT NOW IT DOESN'T SEEM LIKE IT WILL BE MUCH OF
A FACTOR IN OUR FORECAST. IT MAY GIVE HIDALGO AND WESTERN GRANT
COUNTIES SOME SLIGHTLY BETTER RAIN CHANCES. THE REST OF US WILL
HAVE TO DEPEND ON SOME SURFACE HEATING AND AN OCCASIONAL OUTFLOW
BOUNDARY TO GET SOME THUNDERSTORMS TONIGHT. ON MONDAY THE UPPER
LEVEL RIDGE WILL BEGIN TO REASSERT ITSELF INTO OUR WEATHER. AS A
MATTER OF FACT BOTH THE GFS AND NAM HAVE US ESSENTIALLY RAIN FREE
FOR MONDAY AND TUESDAY. I'M NOT GOING THAT FAR AS I DO THINK
ENOUGH LEFT OVER MOISTURE WILL LINGER TO CONTINUE TO GIVE US A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. BY
WEDNESDAY DESPITE THE UPPER HIGH BEING STILL VERY NEAR TO US THE
GFS PULLS THE MOISTURE PLUME AND ASSOCIATED POPS BACK OVER NEW
MEXICO. THE NAM ON THE OTHER HAND WILL HAVE NOTHING TO DO WITH
THAT. I'VE LEANED MORE TOWARD THE NAM SOLUTION...BUT I HAVE
CONTINUED OUR SLIGHT CHANCE POPS FOR MOST THE LOWLAND LOCATIONS.
FOR THE WEEKEND THE GFS CONTINUES TO KEEP THE MOISTURE PLUME ON
US...BUT WITH THE HIGH STILL IN OUR NEIGHBORHOOD I HAVEN'T
INCREASED THE POPS ANY...STILL KEEPING THEM AT THE SLIGHT CHANCE
LEVEL.
LOOKING AT THE TEMPERATURES...MONDAY WILL BEGIN OUR WARM UP AS THE
UPPER LEVEL RIDGE BUILDS BACK INTO WESTERN TEXAS. THE HIGHS ON
MONDAY WILL BE RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR
TUESDAY THROUGH FRIDAY WE WILL SEE HIGHS RUNNING FOUR TO SIX
DEGREES ABOVE NORMAL. THAT WILL BRING HIGHS FOR MOST LOWLAND
LOCATIONS RIGHT NEAR OR A DEGREE OR TWO ABOVE 100. FOR NEXT
WEEKEND THE TEMPERATURES WILL DEPEND ON THE LOCATION OF THE HIGH
AND WHATEVER (IF ANY) MOISTURE WE ADVECT IN. FOR NOW I'VE GONE
WITH HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.
&&
.AVIATION...VALID 01/00Z-02/00Z.
MAINLY VFR CONDS WITH E-SE WINDS THRU PD. SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING WILL CAUSE AREAS OF MVFR CIGS/VSBY. GUSTY
WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM
TSRAGS WITH SCT-BKN040-060 BKN120-150. WIND VCNTY TSTMS VRB25G45KT.
THUNDERSTORMS WILL CONTINUE TO FAVOR HIGH TERRAIN AND AREAS WEST OF
THE CONTINENTAL DIVIDE.
&&
.FIRE DISCUSSION...
DRIER AND WARMER CONDITIONS EXPECTED TO DEVELOP OVER THE COMING DAYS
AS MOISTURE CURRENTLY OVER AREA MOVES WEST INTO ARIZONA. UPPER HIGH
WILL REMAIN CENTERED OVER OKLAHOMA AND EXPAND WESTWARD WHICH IS WHAT
WILL DRIVE DEEPER MOISTURE OUT OF AREA BUT THERE WILL CONTINUE TO BE
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN. HIGH TEMPERATURES
WILL APPROACH 100 BY MIDWEEK OVER THE LOWLANDS WITH MINIMUM RELATIVE
HUMIDITIES FALLING INTO THE MID TEENS IN MANY LOCATIONS. WINDS WILL
CONTINUE TO REMAIN FAIRLY LIGHT WITH EAST TO SOUTHEAST WINDS ACROSS
THE EAST AND WEST WINDS DEVELOPING ACROSS THE WEST. SOME MOISTURE IS
EXPECTED TO RETURN TOWARD THE END OF THE WEEK WITH THUNDERSTORMS
AGAIN POSSIBLE ACROSS THE FIRE DISTRICT.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 97 75 99 77 / 30 10 10 10 10
SIERRA BLANCA TX 71 96 71 96 74 / 20 10 10 10 10
LAS CRUCES 73 96 73 98 75 / 30 10 10 10 10
ALAMOGORDO 70 96 70 98 73 / 20 20 20 10 10
CLOUDCROFT 49 74 50 75 51 / 30 20 20 20 10
TRUTH OR CONSEQUENCES 70 94 70 97 73 / 30 20 20 10 20
SILVER CITY 63 86 62 88 63 / 40 30 30 20 20
DEMING 70 95 71 97 73 / 30 20 20 10 10
LORDSBURG 70 96 70 98 72 / 40 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/GRZYWACZ
Hazardous weather outlook, Jul 31, 11:55 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1255 PM MDT SUN JUL 31 2011
NMZ022>025-030>032-TXZ055-056-011900-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1255 PM MDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR EVENING THUNDERSTORMS TONIGHT. A FEW STORMS
MAY PRODUCE HEAVY RAIN...BUT MOST STORMS WILL MOVE THROUGH WITH
ONLY BRIEF HEAVY RAIN...STRONG WINDS AND MAYBE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN CHANCES LOWER EACH DAY...WHILE THE TEMPERATURES WILL GET
HIGHER.
.SPOTTER INFORMATION STATEMENT...
Drought, Sierra County Lakes Region
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sierra County Lakes Region forecast zone
- Reported by
- Official NWS Observations
All of Sierra County was in Exceptional(D4) drought at the beginning of the month and the whole county was in Extreme(D3) drought at the end. The Truth or Consequences Airport received 1.92 inches of rain during the month which brought their yearly total up to 2.70 inches. Normal precipitation for the year through August is around 5 inches.
Drought, Southern Desert
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Desert forecast zone
- Reported by
- COOP Observer
All of Dona Ana County was in Exceptional(D4) drought except for the far southeast corner which was mainly in Extreme(D3) drought to start the month. At the end of the month, all the areas that were in Exceptional drought were in Extreme(D3) drought with the extreme southeast corner of the county in Severe(D2) drought. The cooperative observer at New Mexico State University received 1.38 inches of rain in August which brought the yearly total up to 3.82 inches. The normal yearly precipitation through August is around 6 inches.
Drought, Southern Sacramento Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- COOP Observer
The entire Southern Sacramento Mountains zone remained in Exceptional(D4) drought through the month of August. The cooperative observer in Elk reported 0.97 inches of rain for the month which brought the yearly total up to 2.39 inches. Normal yearly precipitation through the month of August is around 12 inches.
Drought, Southwest Desert Mimbres Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert Mimbres Basin forecast zone
- Reported by
- Official NWS Observations
All of Luna County was in Exceptional(D4) drought at the beginning of August with the whole county at Extreme(D3) drought at the end of the month. The Deming Airport reported 1.29 inches of rain in the month which brought the yearly total up to 2.32 inches. Normal precipitation through August at Deming is just over 6 inches.
Drought, Southwest Desert/Boothill
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Boothill forecast zone
- Reported by
- COOP Observer
The entire area was in Exceptional(D4) drought at the beginning of the month and all areas except the far eastern part of the bootheel, which was in Extreme(D3) drought, remained in the Exceptional(D4) category. The cooperative observer in Antelope Wells received 1.86 inches of rain in the month which brought the yearly total up to 3.74 inches. Normal yearly precipitation through August is almost 9 inches.
Drought, Southwest Mountains/Lower Gila Region
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- COOP Observer
The entire area was in Exceptional(D4) drought at the beginning of August and was in Extreme(D3) drought at the end of the month. The cooperative observer at Redrock reported 0.93 inches or rain during the month which brought the yearly total up to 2.35 inches. The normal yearly precipitation through August is over 8.5 inches.
Drought, Tularosa Basin/Southern Desert
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Reported by
- Official NWS Observations
Except for the far southwestern portions of Otero County which was in Extreme(D3) drought, the remainder of the Otero County plains were in Exceptional(D4) drought to start the month. By the end of August, the Extreme(D3) conditions extended from the far southwest corner of the county up through extreme western Otero County. The remainder of the area remained in Exceptional(D4) drought. The Alamogordo Airport reported only 0.19 inches of rain for the month which brought the yearly total up to 0.82 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331983, 331984, 331986, 331995, 331997, 331999, 332000.